Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 5, 2019, 8:29 AM EDT for Duplin County, Onslow County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2019, 8:29 AM EDT (12:29 UTC)
- Expired
- Sep 5, 2019, 9:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Duplin County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 71 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 7:28 AM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
156
WFUS52 KMHX 051229
TORMHX
NCC061-133-051315-
/O.NEW.KMHX.TO.W.0009.190905T1229Z-190905T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
829 AM EDT Thu Sep 5 2019
The National Weather Service in Newport has issued a
* Tornado Warning for...
Northwestern Onslow County in eastern North Carolina...
Southeastern Duplin County in eastern North Carolina...
* Until 915 AM EDT.
* At 828 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Verona, moving northwest at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Jacksonville, New River Station, Cypress Creek, Verona, Catherine
Lake, Chinquapin, Albert J Ellis Airport, Richlands South, Lyman
and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3462 7764 3472 7768 3472 7775 3483 7788
3496 7762 3467 7741 3457 7758
TIME...MOT...LOC 1228Z 144DEG 22KT 3469 7756
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
5What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 5, 6:51 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 5, 6:51 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
651 AM EDT Thu Sep 5 2019
.SYNOPSIS...
Hurricane Dorian will approach from the south today. Dorian is
forecast to track along the North Carolina coast tonight through
Friday morning. Significant impacts are becoming more likely
for eastern North Carolina late today through Friday evening.
High pressure builds in over the weekend with dry weather. A
cool front drops into the region early next week with next
chance of showers or storms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 650 AM Wed...No changes to previous thinking. Conditions
will deteriorate throughout the day with rainfall increasing in
coverage and intensity, while winds increase to Tropical Storm
force by early evening as Hurricane Dorian approaches from the
south. Tornado risk will increase after 12Z as initial outer
rain bands move in then continue throughout the day as
instability and SRH ramp up with approach of spiral outer rain
bands. Flash Flood Watches are in effect for the entire area for
6 to 12 inches of rain with local amounts of 15+ inches
possible. Any remaining preparedness activities should be rushed
to completion today. Clouds and widespread rain will keep highs
around 80 today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
As of 310 AM Wed...Dangerous conditions are expected Eastern NC
tonight into Friday, with damaging winds, life threatening
storm surge, flash flooding and isolated tornadoes as Dorian
moves up the NC coast. While there is still some uncertainty
regarding the exact track of the hurricane, there is potential
for landfall across Eastern NC by early Friday. The heaviest
rains will fall tonight through the day Friday as Dorian moves
through or near E NC, leading to risk of flash flooding with
rain rates over 2"/hr.
Also based on the current track, the greatest threat for storm
surge would exist across the beaches south of Cape Lookout with
significant storm surge also expected across the southern
Pamlico Sound shorelines, including the soundside of the
OBX, Downeast Carteret Co, and the shores of the Neuse River.
However, it must be stressed that even minor adjustments in the
track could result in significant changes to the threats, and
all residents of eastern North Carolina should be preparing for
hurricane force winds gusts and interests vulnerable to storm
surge should prepare their properties and stay tuned to
subsequent forecasts as surge forecasts are refined in the next
24 hours.
Dorian will accelerate away from the area Fri afternoon with
rain and gusty winds ending inland in the afternoon and NE
sections by early evening. Lows will be in the low to mid 70s
and highs in the upper 70s to 80 Fri.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Thu...A flat upper ridge will build in over the
Southeast behind Dorian, as it tracks NE off the New England
coast. A sfc high will build in across the northern Mid-Atlantic
over the weekend, keeping conditions relatively dry with a
light N/NE wind. Another stronger high will build in across the
Northeast early next week, pushing a backdoor cold front into
E NC by Monday. This front will bring a return of sct showers or
storms esp Mon/Mon Night. Temps will be slightly above normal
through the long term. Highs mainly in the mid to upper 80s and
lows in the upper 60s inland to mid 70s across the coastal
waters.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term /through Tonight/...
As of 640 AM Thursday...Some lower ceilings starting to impact
KOAJ and ceilings should gradually lower across the area from
south to north this morning and early afternoon, eventually
becoming IFR area-wide by later in the afternoon and through
tonight as precipitation increases. Widespread moderate to
heavy rain becomes likely later in the day and overnight. After
00Z, wind becomes the main aviation hazard with gusts to 50 to
60 knots likely at KEWN and KOAJ, and up to 50 knots KISO and
KPGV with a LLWS threat possible.
Long Term /Friday through Monday/...
As of 310 AM Thursday...Hurricane Dorian is expected to track
along the Carolina coast through Friday. This would produce a
prolonged period of likely IFR ceilings, significant visibility
reductions in periods of heavy rainfall, and the potential for
significant LLWS along with strong surface winds through early
afternoon. Dorian is expected to move out of the area by Fri
evening with a return to VFR conditions over the weekend into
early next week.
&&
.MARINE...
Short Term /through Friday/...
As of 650 AM Thursday...no changes to previous thinking.
Deteriorating conditions with very unsafe conditions for
mariners the next 36 hrs as Hurricane Dorian approaches late
today then moves across the waters tonight into Friday. Tropical
Storm force winds will develop today with Hurricane force winds
expected tonight into Friday with exceptionally large,
dangerous seas in excess of 20 ft.
Long Term /Friday night through Monday/...
As of 310 AM Thu...Conditions will slowly improve as Dorian
departs the region by Friday night with winds diminishing to 10
to 20 kts. Winds expected to be below 15 kts over the weekend
into Mon. It will take a while for seas to subside as seas will
remain elevated espcly nrn tier thru the weekend. Seas of 6 to
9 ft nrn tier Sat morn wl subside to 5 to 7 ft late, seas over
far srn tier will drop to 2 to 4 ft Sat. Seas are finally
expected to subside below 6 ft nrn and central wtrs Sunday.
&&
.HYDROLOGY...
As of 330 AM Thu...Dry antecedent ground conditions in advance
of Hurricane Dorian will allow for additional storage for
excessive rainfall with the storm over the next few days. This
in combination with limited rainfall in the headwaters and a
respectable storm motion will have the effect of limiting the
extent and severity of river flooding. Have not modified
rainfall amounts notably, keeping the focus for the heaviest
rainfall just east of the Coastal Plain counties. Bumped up QPF
a bit for the coastal plains, as any shift westward in the track
of Dorian would bring heavy rains in the 6-10 inch range here. The
focus for any rain bands could easily produce greater than 2"/hr
rain rates, and therefore biggest threat will be flash flooding,
heaviest rates overnight tonight into Friday morning.
&&
.TIDES/COASTAL FLOODING...
As of 310 AM Thu...Very rough surf and a high threat of rip
currents are expected through the weekend especially for the
central and northern beaches.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ045>047-080-081-092-094-193>196-198-
199-203>205.
Beach Hazards Statement through Friday evening for NCZ195-196-
199-203>205.
Flash Flood Watch through Friday afternoon for NCZ029-044-079-
090>092-198-199.
Storm Surge Warning for NCZ045>047-080-081-094-194>196-198-199-
203>205.
Tropical Storm Warning for NCZ029-044-079-090-091.
Flash Flood Watch through Friday evening for NCZ045>047-080-
081-094-193>196-203>205.
MARINE...Hurricane Warning for AMZ131-135>137-150-152-154-156-158-230-
231.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME/TL/MHX
LONG TERM...JME/TL/MHX
AVIATION...JME/CTC
MARINE...JME/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 5, 8:01 AM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 801 AM EDT Thu Sep 5 2019 NCZ029-044-079-090-091-061215- Martin-Pitt-Greene-Duplin-Lenoir- 801 AM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. Hurricane Dorian off the South Carolina coast is lifting north and is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely.Based on the current track and timing of Dorian, the greatest impacts would develop late today and continue into Friday evening. People are urged to complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-094-194-061215- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Pamlico- Southern Craven- 801 AM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. Hurricane Dorian off the South Carolina coast is lifting north and is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely.Based on the current track and timing of Dorian, the greatest impacts would develop late today and continue into Friday evening. People are urged to complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ193-061215- Northern Craven- 801 AM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Hurricane Warning. Hurricane Dorian off the South Carolina coast is lifting north and is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely.Based on the current track and timing of Dorian, the greatest impacts would develop late today and continue into Friday evening. People are urged to complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092-198-061215- Jones-Inland Onslow- 801 AM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. Hurricane Dorian off the South Carolina coast is lifting north and is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely.Based on the current track and timing of Dorian, the greatest impacts would develop late today and continue into Friday evening. People are urged to complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-203>205-061215- West Carteret-East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 801 AM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. Hurricane Dorian off the South Carolina coast is lifting north and is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely.Based on the current track and timing of Dorian, the greatest impacts would develop late today and continue into Friday evening. People are urged to complete preparations and monitor the National Hurricane Center for updates. Swell from Hurricane Dorian will continue into through weekend, bringing an increased rip current risk to area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-061215- Coastal Onslow- 801 AM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. Hurricane Dorian off the South Carolina coast is lifting north and is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely.Based on the current track and timing of Dorian, the greatest impacts would develop late today and continue into Friday evening. People are urged to complete preparations and monitor the National Hurricane Center for updates. Swell from Hurricane Dorian will continue into through weekend, bringing an increased rip current risk to area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 5, 8:16 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
816 AM EDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM TORNADO 3 W SNEADS FERRY 34.56N 77.43W
09/05/2019 ONSLOW NC TRAINED SPOTTER
TORNADO ON THE GROUND 3MI. W OF SNEADS
FERRY.
&&
TSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:41 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 47 hr |
| Sep 5, 7:13 AM EDT | Tornado Warning | MHX | Onslow | 32 min |
| Sep 5, 7:40 AM EDT | Tornado Warning | MHX | Onslow | 50 min |
| Sep 5, 8:42 AM EDT | Tornado Warning | MHX | Jones, Onslow | 48 min |
| Sep 5, 8:54 AM EDT | Tornado Warning | MHX | Carteret, Craven, Jones, Onslow | 51 min |
| Sep 5, 9:04 AM EDT | Special Marine Warning | MHX | 26 min | |
| Sep 5, 9:11 AM EDT | Tornado Warning | MHX | Onslow | 49 min |
| Sep 5, 9:27 AM EDT | Tornado Warning | MHX | Duplin, Jones, Onslow | 33 min |
| Sep 5, 9:35 AM EDT | Tornado Warning | MHX | Jones, Onslow | 40 min |
| Sep 5, 9:55 AM EDT | Tornado Warning | MHX | Duplin, Onslow | 50 min |
| Sep 5, 10:21 AM EDT | Tornado Warning | MHX | Duplin, Jones, Lenoir, Onslow | 39 min |
| Sep 5, 10:49 AM EDT | Tornado Warning | MHX | Duplin, Onslow | 41 min |
| Sep 5, 12:27 PM EDT | Tornado Warning | MHX | Duplin, Lenoir | 48 min |
| Sep 5, 12:28 PM EDT | Special Marine Warning | MHX | 32 min | |
| Sep 5, 2:28 PM EDT | Tornado Warning | MHX | Beaufort, Craven, Greene, Lenoir, Pitt | 13 min |
| Sep 5, 2:30 PM EDT | Flash Flood Warning | MHX | Duplin, Onslow | 5 hr |
| Sep 5, 2:49 PM EDT | Special Marine Warning | MHX | 26 min | |
| Sep 5, 4:10 PM EDT | Tornado Warning | MHX | Carteret, Craven, Pamlico | 50 min |
| Sep 5, 4:18 PM EDT | Tornado Warning | MHX | Duplin, Jones, Lenoir, Onslow | 27 min |
| Sep 5, 4:54 PM EDT | Tornado Warning | MHX | Craven, Jones, Pamlico | 19 min |
| Sep 5, 4:56 PM EDT | Tornado Warning | MHX | Craven, Jones, Pitt | 34 min |
| Sep 5, 5:55 PM EDT | Flash Flood Warning | MHX | Craven, Jones, Lenoir, Pamlico | 3 hr |
| Sep 5, 6:17 PM EDT | Tornado Warning | MHX | Craven, Lenoir, Pitt | 28 min |
| Sep 5, 7:31 PM EDT | Flash Flood Warning | MHX | Duplin, Lenoir | 11 hr |
| Sep 5, 7:53 PM EDT | Tornado Warning | MHX | Beaufort, Hyde, Martin | 22 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.